Alert archive / Colorado / Flash Flood Warnings in 2009

Flash Flood Warning 10, NWS Goodland, KS

July 10, 2009Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jul 10, 2009, 11:51 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2009, 11:51 PM MDT (05:51 UTC)
Expired
Jul 11, 2009, 2:45 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 12:00 AM MDTHEAVY RAIN 1.859 Nne Kit Carson, CORAINFALL IN 1 HOUR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4048 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 110551
FFWGLD
COC017-063-110845-
/O.NEW.KGLD.FF.W.0010.090711T0551Z-090711T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1151 PM MDT FRI JUL 10 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES THE CITIES OF...WILD HORSE...KIT CARSON...
  FIRSTVIEW...CHEYENNE WELLS...AROYA...ARAPAHOE...
  SOUTHERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 245 AM MDT

* AT 1149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

A STORM SPOTTER 9 MILES NORTH NORTHEAST OF KIT CARSON MEASURED 1.75 
INCHES OF RAIN IN 45 MINUTES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

&&

LAT...LON 3921 10315 3924 10205 3863 10205 3862 10317

$$

AEP
2 follow-up statements
000 
WGUS73 KGLD 110637
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1237 AM MDT SAT JUL 11 2009

COC017-063-110845-
/O.CON.KGLD.FF.W.0010.000000T0000Z-090711T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-KIT CARSON CO-
1237 AM MDT SAT JUL 11 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM MDT FOR
SOUTHERN KIT CARSON AND CHEYENNE COUNTIES...

AT 1236 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

AT 12 AM STORM SPOTTERS LOCATED 9 MILES NORTH NORTH EAST OF KIT 
CARSON MEASURED 1.85 INCHES OF RAIN.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3921 10315 3924 10205 3863 10205 3862 10317

$$

AEP
000 
WGUS73 KGLD 110842
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
242 AM MDT SAT JUL 11 2009

COC017-063-110851-
/O.EXP.KGLD.FF.W.0010.000000T0000Z-090711T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHEYENNE CO-KIT CARSON CO-
242 AM MDT SAT JUL 11 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 245 AM MDT FOR SOUTHERN KIT
CARSON AND CHEYENNE COUNTIES...

LAT...LON 3921 10315 3924 10205 3863 10205 3862 10317

$$

AEP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 10:58 PM MDT, 53 minutes earlier.

Area forecast discussion, Jul 10, 10:58 PM MDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1058 PM MDT FRI JUL 10 2009

.SYNOPSIS...
235 PM MDT FRI JUL 10 2009

ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA SHOWED CONTINUATION
OF BROAD SUB-TROPICAL HIGH CENTERED OVER TEXAS WITH A MID/UPPER
TROUGH OVER THE PACIFIC NORTHWEST. MUCH OF THE CENTRAL HIGH PLAINS
REMAINS IN POST-FRONTAL MOIST UPSLOPE FLOW REGIME.

FOLTZ
&&

.DISCUSSION...
235 PM MDT FRI JUL 10 2009

PRIMARY FORECAST CONCERN WILL REVOLVE AROUND PRECIP CHANCES EACH
AFTERNOON AND EVENING THROUGH SUNDAY.

CURRENT MESOANALYSIS INDICATES CAP IS BEGINNING TO ERODE OVER
EASTERN COLORADO AND THE FRONT RANGE. ANTICIPATE CONVECTION WILL
BEGIN TO DEVELOP IN THIS REGION SHORTLY. WITH GENERALLY WESTERLY
FLOW ALOFT...CONVECTION WILL DRIFT INTO WESTERN PORTIONS OF THE
CWA. MAIN QUESTION REMAINS JUST HOW FAR EAST COMPLEX WILL MAKE IT
BEFORE DISSIPATING. MAJORITY OF NUMERICAL GUIDANCE SUPPORTS PRECIP
MAKING THROUGH MUCH OF THE CWA DURING THE OVERNIGHT SO HAVE CHANCE
POPS GOING THROUGH 12Z. SOME THOUGHT ABOUT EXTENDING POPS THROUGH
15Z OVER THE NORTHEAST ZONES BUT OPTED TO KEEP IT DRY AFTER 12Z.

STAGNANT MID/UPPER PATTERN WILL REMAIN IN PLACE THROUGH THE
WEEKEND WITH SIMILAR RESULTS. SHOULD SEE ISOLATED TO SCATTERED
CONVECTION DEVELOP BOTH SATURDAY AND SUNDAY AS WEAK POST-FRONTAL
UPSLOPE REGIME CONTINUES.

TEMPS JUMPS TO THE UPPER 90S TO NEAR 100 ON MONDAY AS SHORTWAVE
RIDGING BRIEFLY BUILDS INTO THE AREA. GFS/NAM BOTH HINT AT ANOTHER
SHORTWAVE TROUGH MOVING THROUGH THE REGION MONDAY NIGHT. STRONGEST
FORCING FOR ASCENT APPEARS TO REMAIN NORTH OF THE CWA OVER
NEBRASKA SO OPTED TO KEEP POPS SILENT FOR NOW.

TYPICAL SUMMERTIME PATTERN CONTINUES THROUGH THE END OF THE OF
WITH TEMPS AT OR ABOVE CLIMO.

FOLTZ
&&

.AVIATION...
1057 PM MDT FRI JUL 10 2009

FOR THE 06Z TAF CYCLE...KGLD RADAR DETECTING A LINE OF
THUNDERSTORMS WHICH SHOULD IMPACT KGLD FROM 0600 TO 0700. THESE
STORMS ARE A RESULT OF A SHORTWAVE MOVING ACROSS COLORADO AT THIS
TIME. EXPECT STORMS TO CONTINUE EAST OVERNIGHT TO KMCK. CONDITIONS
MAY DETERIORATE TO MVFR AND EVEN IFR WITH STORMS AND STRATUS AND
FOG FOLLOWING. FOG SHOULD DISSIPATE BY MID MORNING WITH VFR
CONDITIONS RETURNING AND ANOTHER CHANCE FOR THUNDERSTORMS IN THE
AFTERNOON AND EARLY EVENING AT BOTH SITES.

FS

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 10, 10:56 AM MDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT FRI JUL 10 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1056 AM MDT FRI JUL 10 2009 /1156 AM CDT FRI JUL 10 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP OVER THE HIGHER TERRAIN OF EASTERN
COLORADO THIS AFTERNOON WHERE THERE IS BETTER INSTABILITY AND A
WEAKER CONVECTIVE INHIBITION. SOME STORMS MAY BECOME SEVERE
DURING THE LATER AFTERNOON AND EVENING HOURS. DAMAGING WINDS AND
LARGE HAIL ARE EXPECTED WITH THE STRONGER STORMS. THUNDERSTORMS
WILL CONTINUE TO MOVE EAST ACROSS NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA THROUGH THE EVENING AND EARLY OVERNIGHT HOURS WITH STORMS
GENERALLY WEAKENING THROUGH TIME AS THEY MOVE EAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE
TRI-STATE REGION THROUGH SUNDAY. SOME OF THE STORMS MAY BECOME
SEVERE WITH DAMAGING WINDS AND LARGE HAIL. A SLIGHT CHANCE OF
THUNDERSTORMS WILL RETURN TO THE AREA TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

In the hours before

Special weather statement, Jul 10, 10:47 PM MDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1047 PM MDT FRI JUL 10 2009

COZ091-092-110545-
CHEYENNE COUNTY-KIT CARSON COUNTY-
1047 PM MDT FRI JUL 10 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1045 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF COPE TO 7 MILES SOUTH OF SEIBERT TO 9 MILES NORTH OF GALATEA...AND
MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

BULLER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:31 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson59 min

Nearby

Flash Flood Warnings in Colorado, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.